Hail, Fayette
- When
- July 3, 1:43 PM EST
- Where
- Fayette County, 1.06 mi E of Herbert
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.950, -79.800
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line. As an upper level short wave progressed across the front on July 4th, additional thunderstorms developed. Wind damage and flooding occurred in Pennsylvania, West Virginia and Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 12:47 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 147 PM EDT SUN JUL 3 2011 .SYNOPSIS... A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION TODAY, BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY WEATHER EXPECTED MONDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 18Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED WITH MINOR CHANGES FOR RECENT TRENDS IN OBS. A WEAK FRONT IS DEFINED BY A WIND SHIFT EXTENDING FROM DUBOIS SOUTHWESTWARD TO PITTSBURGH TO ZANESVILLE. INCREASING INSTABILITY WITH THE FRONT DROPPING SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. FORECAST HIGHS TODAY HAVE BEEN BUMPED UP A FEW DEGREES CLOSER TO MET GUIDANCE SOUTH OF PITTSBURGH. TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT LOWS. LOW TEMPS AGAIN ARE CLOSER TO THE WARMER MET GUIDANCE. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... 12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH THIS PERIOD. && .LONG TERM /TUESDAY THROUGH SUNDAY/... HIGH PRESSURE WILL BRING CONTINUED DRY WEATHER FOR TUESDAY INTO TUESDAY NIGHT. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE MOVING IN BEHIND THE FRONT WILL BRING DRY WEATHER FOR FRIDAY INTO SATURDAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... WIND SHIFT LINE IS THROUGH KPIT AND SHOULD PROGRESS ACROSS REMAINING TERMINALS BY EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND SHIFT THEN CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT ALONG WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE FOR AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL CONVERGENCE AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED CONVECTION. OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH OVERNIGHT WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST AREAS BUT THIS SHOULD BE SHORT LIVED. ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME. HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY. GENERAL VFR BEHIND FRONT FOR FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 505 AM EDT SUN JUL 3 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-040915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 505 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
4 thunderstorm wind, 3 hail, 3 flood, 2 debris flow, 1 flash flood. Local standard time, as filed.
State official reports of trees down in Ronco and Masontown.
A State official reports of numerous trees down in Carmichaels, Dillner, and Nemacolin.
State official reports of powerlines down in Uniontown. Poor Drainage flooding is occurring in Uniontown and Union Township.
State official reports of minor flooding east of Waynesburg on Muddy Creek.
State official reports that a part of Haines Hollow Road to it's intersection with State Route 21 is flooded from Muddy Creek.
State official reports of street flooding at Edgewood Ave near Lacrosse St.
State official reported a mudslide onto Forward Ave.
State official reports large trees blown down and blocking Washington Blvd near Highland Park.
State official reports of a rockslide at Bigelow Blvd and Herron Ave.
State official reports that flooding has closed the intersection of Beechwood Blvd and Forward Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333355, 333356, 333352, 333350, 333354, 333387, 333359, 333390, 333392, 333398, 333357, 333399, 333401.